A to Z: Stevens-Johnson Syndrome
May also be called: SJS; Erythema Multiforme Major; Lyell's Syndrome; Toxic Epidermal Necrolysis.
Stevens-Johnson syndrome is a rare inflammatory disorder affecting the skin and mucous membranes. It's usually triggered by exposure to an infection or a medication.
More to Know
In Stevens-Johnson syndrome, the immune system overreacts to a medication or infection. This causes flu-like symptoms, fever, blistering of the mucous membranes, and a red or purplish rash. In places, the top layer of skin may separate from the underlying layers, blister, and shed, leaving raw, exposed skin.
SJS usually affects the mouth, nose, and eyes, but also can occur in the mucous membranes lining the ears; eyes; vagina; and urinary, respiratory, and gastrointestinal tracts.
Medications that are most likely to be involved in Stevens-Johnson syndrome include certain antibiotics, anti-seizure medications, and pain relievers. In children, infections with herpes viruses or Mycoplasma pneumoniae bacteria are often triggers.
Keep in Mind
Stevens-Johnson syndrome is a serious condition that requires immediate medical attention. If the trigger of the condition can be identified and avoided, a recurrence of Stevens-Johnson syndrome is unlikely. However, some cases happen without any known trigger.
In a similar but more severe form of the condition known as toxic epidermal necrolysis, greater areas of skin shedding occurs that can be life threatening.
All A to Z dictionary entries are regularly reviewed by KidsHealth medical experts.